We report a 21-year-old man with bipolar disorder who was on a stable dose of escitalopram and risperidone. Tramadol and cough syrup (dextromethorphan) were added for his recent attack of upper respiratory tract infection. However, he developed various neurological symptoms. Haloperidol and ondansetron were added after hospitalisation. However, his condition deteriorated. A diagnosis of serotonin syndrome (SS) was made, and cyproheptadine was started. Cyproheptadine provided relief in most of the symptoms within 48 hours except for the presence of fever and rigidity. The addition of bromocriptine provided a complete resolution of the symptoms. We considered the presence of both SS and neuroleptic malignant syndrome (NMS) in this case. There are four similar cases in the literature. We discussed a diagnostic and therapeutic approach for patients who are on both serotonergic agents and neuroleptics and develop SS-like or NMS-like clinical features.
- neurology (drugs and medicines)
- unwanted effects / adverse reactions
- drugs: psychiatry
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors SP, DL and KSR were involved in the conception and design and in the final approval of the completed manuscript; SP and DL were involved in the acquisition of data. SP was involved in the manuscript preparation and was the guarantor. DL and KSR were involved in revising the draft for intellectual content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.